Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 264, NWS Goodland, KS

August 10, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2005, 4:32 PM MDT for Yuma County, Colorado. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 4:32 PM MDT (22:32 UTC)
Expired
Aug 10, 2005, 5:30 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:55 PM MDTHAIL 1.254 Ssw Yuma, COMINOR FLOODING IN GARAGE
Aug 10, 4:55 PM MDTHAIL 1.258 Ssw Yuma, COMINOR FLOODING IN GARAGE
Aug 10, 4:55 PM MDTHAIL 1.258 Ssw Yuma, COMINOR FLOODING IN GARAGE
Aug 10, 5:07 PM MDTHAIL 14 S Yuma, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102232
SVRGLD
COC125-102330-
/O.NEW.KGLD.SV.W.0264.050810T2232Z-050810T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF YUMA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AROUND 445 PM MDT...
  HEARTSTRONG AROUND 455 PM MDT...
  ECKLEY AND CLARKVILLE AROUND 520 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4037 10278 3989 10280 3999 10232 4042 10240

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 102258
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT WED AUG 10 2005

COC125-102330-
/O.CON.KGLD.SV.W.0264.000000T0000Z-050810T2330Z/
YUMA CO-
457 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR YUMA
COUNTY...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF YUMA...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEARTSTRONG AROUND 515 PM MDT...
  ECKLEY AROUND 530 PM MDT...

HALF DOLLAR SIZED HAIL WAS REPORTED BY THE PUBLIC AT 450 PM MDT 8 
MILES SOUTH SOUTHWEST OF YUMA. VERY HEAVY RAIN WAS ALSO OCCURRING 
WITH THIS THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4037 10278 3989 10280 3999 10232 4042 10240

$$

KILLINGSWORTH
000 
WWUS53 KGLD 102326
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT WED AUG 10 2005

COC125-102336-
/O.EXP.KGLD.SV.W.0264.000000T0000Z-050810T2330Z/
YUMA CO-
526 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 530 PM
MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4037 10278 3989 10280 3999 10232 4042 10240

$$

JDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:20 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
0220 PM MDT WED AUG 10 2005

.DISCUSSION...MAIN FORECAST PROBLEMS WILL FOCUS ON PRECIPITATION
CHANCES AND THEN HIGH TEMPERATURES AS A TRICKY FORECAST UNFOLDS WITH
QUASI-STATIONARY BOUNDARY DRIFTING AROUND...INTERACTING WITH WEAK
SHORTWAVE TROUGH ENERGY IN AN INCREASINGLY ACTIVE PATTERN.

500 MB PATTERN SHOWING A BROAD FLAT RIDGE ACROSS THE SOUTHERN HALF
OF THE CONUS. RIDGE IS MOST PRONOUNCED OVER SOUTHWEST
COLORADO...NICELY MATCHING WITH CURRENT WATER VAPOR IMAGERY. GENERAL
EVOLUTION OF MID LEVEL FEATURES IN REASONABLY GOOD AGREEMENT AMONGST
FORECAST MODELS. ALL SHOW A WEAKENING AND SOUTHWARD SUPPRESSION OF
THE 500 MB RIDGE BEGINNING TONIGHT AND CONTINUING TOMORROW WITH SLOW
HEIGHT FALLS OVER THE AREA. FLOW STARTS TO BECOME VERY AMPLIFIED
WITH A REX BLOCK OVER EASTERN PACIFIC...AND HUDSON BAY LOW
DEEPENING. SOUTHWARD SUPPRESSION OF FLAT CONUS RIDGE APPEARS TO BE
IN RESPONSE TO SHORTWAVE TROUGH DESCENDING SOUTHWARD INTO THE CREST
OF RIDGE. BY SATURDAY...FLOW IS VERY AMPLIFIED WITH A BERMUDA HIGH
TO THE EAST AND PACIFIC BLOCK TRANSITIONING INTO A MORE OMEGA
LOOKING SHAPE...AND A HUDSON BAY LOW BECOMING QUITE DEEP.

SURFACE REFLECTION OF THIS PATTERN WILL SHOW A HIGH DESCENDING
SOUTHWARD FROM WESTERN CANADA BY FRIDAY. SURFACE FRONT WILL SLIP
SOUTH OF THE AREA...PROVIDING FOR AN UPSLOPE SITUATION TO DEVELOP.
COORDINATION WITH SURROUNDING OFFICES REACHED AN AGREEMENT ON A
SHARP CUTTING OF MAX TEMPERATURES ON SATURDAY TO LEVELS WELL BELOW
NORMAL.

FOR PRECIPITATION...FIRST THREE DAYS LOOK VERY ACTIVE WITH THE
SURFACE FRONT CONTINUING TO ACT AS A FOCUS FOR THUNDERSTORMS. SEVERE
THREAT POSSIBLE ON FRIDAY WITH INSTABILITY AND SHEAR MAXIMIZED ACROSS
SOUTHERN NEBRASKA ZONES. DAY 3 OUTLOOK FROM SPC SHOWS A SLIGHT RISK
IN THIS SAME REGION...WHICH LOOKS REASONABLE.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...

SURFACE HIGH SHOULD SETTLE SOUTHWARD ON SUNDAY WITH CONTINUED
UPSLOPE FLOW. EARLIER MENTIONED SHORTWAVE TROUGH AND ASSOCIATED VORT
MAXES TO ROTATE THROUGH AREA...CONTINUING AT LEAST SLIGHT CHANCES OF
RAINFALL THROUGH MUCH OF THE EXTENDED PERIOD. GFS EXPLODING QPF
BOMBS OFF AND ON OVER SEVERAL PERIODS. FOR THE TIME BEING...DID NOT
TRY TO PINPOINT THESE EVENTS OTHER THAN A RATHER GENERAL ASSIGNMENT
OF POPS.

TEMPERATURE FORECAST WOULD BEGIN WITH MUCH BELOW NORMAL TEMPERATURES
ON SUNDAY WITH HIGH PRESSURE AND EASTERLY WIND CONTINUING. AIRMASS
MODIFICATION WILL BEGIN THEREAFTER...REACHING TO NEAR NORMAL AGAIN
BY TUESDAY AND WEDNESDAY AS SHORTWAVE TROUGH ENTERING THE PACIFIC
NORTHWEST FORCES RIDGING AHEAD OF IT AND PUMPS THE SOUTHERN CONUS
RIDGE BACK UP AGAIN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JOHNSON
Hazardous weather outlook, Aug 10, 10:46 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT WED AUG 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1046 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WARM FRONT WILL LIFT NORTH ACROSS THE TRI STATE AREA THIS
AFTERNOON AND EVENING...PROVIDING THE FOCUS FOR ANOTHER ROUND OF
THUNDERSTORMS ACROSS THE TRI STATE AREA. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THROUGH EARLY AFTERNOON...BUT THUNDERSTORMS WILL
INCREASE IN COVERAGE DURING THE AFTERNOON AND EVENING HOURS.

STORMS THAT FORM THIS AFTERNOON WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN BEING
THE MAIN THREAT. THERE IS ALSO AN ISOLATED TORNADO THREAT ALONG THE
WARM FRONT...WHICH WILL BE LOCATED ALONG AND NORTH OF INTERSTATE 70.
THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER 9 PM MDT (10 PM
CDT) AS THUNDERSTORMS BECOME ELEVATED AND THE MAIN THREAT WILL
TRANSITION TO HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL DISTURBANCES AND AN APPROACHING COLD FRONT WILL
MAKE THUNDERSTORMS POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY.
AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED SO THE MAIN
THREAT WILL BE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

JRM

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.